Alert archive / California / Winter Weather Advisories in 2018

Winter Weather Advisory 5, NWS Eureka, CA

February 21, 2018Del Norte County, Humboldt County, Trinity County, California

NWS Eureka, CA issued this winter weather advisory at Feb 21, 2018, 3:21 AM PST for Del Norte County, Humboldt County, Trinity County, California. It took effect at Feb 22, 2018, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2018, 3:21 AM PST (11:21 UTC)
In effect from
Feb 22, 2018, 4:00 AM PST
Expired
Feb 22, 2018, 4:00 PM PST
In force
12 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 80 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter weather advisory went out at Feb 20, 2:35 PM PST, 12 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 2:35 PM PST, 12 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
235 PM PST Tue Feb 20 2018

.SYNOPSIS...Several weak weather systems will bring periods of
rain and snow to the area tonight through Thursday. Cold and dry
conditions are expected again Friday morning. There is the
potential for more rain and snow for the weekend and into early
next week.

&&

.DISCUSSION...A weak shortwave trough moving down from the
northwest this afternoon is bringing mid level clouds to the area.
There is some precipitation associated with this, but models are
struggling on the QPF amounts. The hi-res models are showing QPF
amounts of a trace to a third of an inch. Generally went with a
blend for less than a quarter of an inch. Snow levels remain
around 1,000 to 1,500 feet. Snow accumulations of up to 2 inches
are possible tonight and Wednesday morning. The cloud cover will
keep temperatures from being as cold as last night, although it
will still be a chilly night with temperatures in the upper 20s
and 30s.

Wednesday night into Thursday morning another cold system is
expected to bring some light rain and snow to the region. Again
amounts will light, only up to an inch or two. It looks like there
will be enough instability we could see some small hail along the
Humboldt and Del Norte coast. Rain, snow, and hail amounts look
lighter than the previous event.

Thursday night into Friday morning skies are expected to clear out
and high pressure builds in. There will be subsidence and clearing
skies, however it will be breezy. There is the potential for
another cold night and hard freeze warning for the coastal areas,
although it may only be in the protected areas.

Saturday the 12Z GFS and the 00Z ECMWF show another system
bringing some rain and snow to the area. The GFS shows this moving
through quickly with very little snow, however the 00Z ECMWF has
the cold air and precip lingering overnight Saturday night into
Sunday. Confidence is low on this at this point. There is better
agreement on a stronger system bringing rain and snow to the area
Sunday night and Monday. MKK

&&

.AVIATION...An approaching weather disturbance continued to
slowly be driven toward the Redwood Coast today. By noonday,
coastal air terminals were inundated with mostly CIG050 and
greater. A Visual 12:30 PM radar (KBHX) picture showed light rain
and/or virga nearing the North Coast. Therefore, clouds will
continue to thicken and lower this afternoon with light
rain/drizzle imminent in the far north coast...then generally
increasing and spreading ashore mid-late afternoon. Impacts at
coastal and near coastal hill's airports and airfields expected to
remain minimal as models only reduce Cigs/Vis into MVFR this
evening. Higher terrain, such as coastal ranges and interior
areas, will also see the spread of thickening clouds...as well as
rain and/or snow this evening. Interior Mendocino, including UKI
can expect to see light rain starting early-mid Wednesday morning.
/TA

&&

.MARINE...Winds have become light and southerly this afternoon.
These are expected to increase a bit tonight, especially N of
Cape Mendocino ahead of the approaching frontal system. Winds will
shift back to northerly by Wednesday afternoon and increase to
borderline advisory criteria, 20 to 25 kt, by Wednesday night.
Northerlies will further increase on Thursday with gale force
gusts possible in at least the outer waters. N winds will decrease
again during the day Friday from N to S.

A NW swell of 5 to 6 feet will persist across the waters this
afternoon and decay through Thursday. Another NW swell will enter
the waters Thursday afternoon and decay through the end of the
forecast period. Larger NW swell at between a 9 and 11 second
period will persist through much of the period as stronger N winds
develop farther offshore the local marine area. /SEC/MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 20, 2:16 PM PST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
216 PM PST Tue Feb 20 2018

CAZ102-104>108-111-212230-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow is possible tonight. Snow accumulations of up to 2 inches
is possible. Most accumulations of will be above 1,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-109-212230-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A hard freeze will be possible once again Thursday night and Friday
morning with temperature in the 20s possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-212230-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow is possible tonight. Snow accumulations of up to 2 inches
is possible. Most accumulations of will be above 1,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:22 AM PSTGale WatchEKA12 hr
Feb 21, 3:22 AM PSTHard Freeze WatchEKADel Norte, Humboldt, Mendocino34 hr
Feb 21, 2:58 PM PSTGale WarningEKA39 hr

Nearby

Winter Weather Advisories in California, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.